When you learn some terrible terrible news and then go to bed…the next day you awaken from a night of fitful sleep and reality nudges you. It whispers "hey you" and taps you on your forehead. Then a heavy thing in the air pushes down on your chest and you remember…Fuck. Oh Fuck. This is what’s happening. This is the reality. The boy is taking opiates, bad drugs, like those kids, those other kids who died, those other kids who he hangs out with. He is angry and defensive and he is playing with fire. He’s been to too many funerals.
You don’t understand why he doesn’t understand. Disease of denial, they tell you. That’s why.
The heavy thing presses harder onto your chest where you can’t hardly breathe, shallow inhale, your heart rushes, perhaps from the lack of oxygen…perhaps from the lack. Your beautiful precious boy is taking the stuff, the same stuff, that the kids who died took. He is on the slippery slope. THE slippery slope. Your arms and hands start shaking, your teeth clench harder and your jaws are so sore that you realize they’ve been clenching all night.
Panic is the buzz beneath your skin. And there's a hollow ache where your happy heart used to be.
Last night you went online and bought a Naloxone opioid overdose save a life kit. $132. The illusion of control. Over the uncontrollable. You chose the inhalant rather than inject-able. He doesn’t like needles. You didn't have a doctor's prescription, but the online purchase went through. Maybe an angel is watching over him. You. Him.
Day two in the trenches. You are too scared to move.